NZ Formulary

Paracetamol

par-ah-see-tah-mol

What does it do?

Paracetamol is used to treat and prevent mild to moderate pain, and reduce fever.

How should you take it?

Take paracetamol tablets and capsules as directed with a glass of water.
Dissolve the dispersible tablets in water.
Swallow the slow release tablets whole.
Measure the oral liquid carefully with an oral syringe or measuring cup. Shake the bottle well before measuring each dose.
Remove the wrapper before inserting the suppositories into the rectum.

What if you forget a dose?

Should an occasional dose be missed it need not be taken later.

Can you take other medicines?

Paracetamol is contained in a wide variety of pain relief and cough and cold medicines. Do not take other medicines that also contain paracetamol, unless you discuss this with a health professional.

Tell your pharmacist or doctor about all medicines or treatments that you may be taking including vitamins, herbal products or recreational drugs.

What side effects might you notice?

Side EffectsRecommended action

Skin rash, skin peeling or blisters

Stop taking and see your doctor immediately

If you notice any other effects, discuss them with your doctor or pharmacist.

Other information:

  • Tell your health professional if you have liver problems.
  • Tell your health professional if you are pregnant, planning to become pregnant, or breastfeeding.
  • Do not take more than the stated dose. For adults this is usually up to a maximum of 8 tablets/capsules (500 mg) in 24 hours, or 6 slow-release tablets (665 mg) in 24 hours. Taking too much paracetamol can cause liver failure.